Heparin is used widely for the treatment of the thromboprophylaxis or treatment of other clinical conditions which includes orthopaedic surgery, cardiovascular diseases and invasive procedures, venous thromboembolism, acute coronary syndrome, atrial fibrillation, dialysis, peripheral occlusive disease etc. Heparin-induced thrombocytopenia is a clinical condition in which the platelets get activated in presence of the heparin. It is a potentially devastating adverse immune mediated drug reaction. In the case of heparin-induced thrombocytopenia, bleeding is rare despite of thrombocytopenia. In fact, HIT (Heparin-induced thrombocytopenia) is linked with the thromboembolism involving the venous and arterial both systems. Another fact about the Heparin-induced thrombocytopenia is that it is the most common kind of thrombocytopenia induced from the drugs.
In order to check the patient for the possibility of the heparin-induced thrombocytopenia, blood sample needs to be collected by the method of the venepuncture. The sample of the blood is collected after cleaning the area with the spirit in order to avoid microbial infections. If you are afraid of needles, you must inform the examiner before the test. No other precautions in terms of food and liquid intake is prescribed or recommended before taking the sample of blood for the test.
It is done to detect the low count of platelets in the blood causing the weak immune system To know the clinical condition causing the thrombosis, i.e., excessive clotting Heparin is an anticoagulant and causes the clot of the blood to dissolve It is though not mandatory that a patient with the HIT antibody in the body will develop the HIT type II
Heparin-induced thrombocytopenia is a clinical test but needs to be supported and confirmed by supporting confirmatory laboratory tests. These diagnosis includes the following Normal count of the platelets before the commencement of the heparin Onset of thrombocytopenia within 5-10 days after starting the heparin treatment. It can also occur if the heparin treatment is given to the patient within 100 days An acute event of thrombosis Exclusion of other possible causes of the thrombocytopenia HIT antibody seroconversion Drop in the count of the platelets by 30 per cent from the normal baseline count of the platelets If after discontinuation of the heparin, thrombocytopenia also disappears then it is Heparin induced thrombocytopenia. Presence of the Heparin PF4 antibody in the blood can be checked in the sample of the blood collected. If it is present then the thrombocytopenia is because of the heparin drug intake.